Alert archive / Oklahoma / Flash Flood Warnings in 1996

Flash Flood Warning 4, NWS Norman, OK

June 14, 1996Roger Mills County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 14, 1996, 10:44 PM CDT for Roger Mills County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 14, 1996, 10:44 PM CDT (03:44 UTC)
Expired
Jun 15, 1996, 1:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Roger Mills County, OK

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 150342
FFWOKC
OKC129-150630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1044 PM CDT FRI JUN 14 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 130 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     ROGER MILLS

INCLUDING THE FOLLOWING LOCATIONS
     CHEYENNE...CRAWFORD...DEMPSEY...DURHAM...RANKIN...REYDON...
     ROLL AND STRONG CITY

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS MOVED ACROSS THE WESTERN
HALF OF ROGER MILLS COUNTY. RADAR RAINFALL ESTIMATES SHOW THAT AROUND 3
INCHES OF RAIN HAS FALLEN FROM ROLL TO JUST WEST OF CHEYENNE TO
SWEETWATER. THE HEAVY RAIN WILL LIKELY CONTINUE THROUGH 1130 PM AND
CAUSE FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFUCULT AT NIGHT TO
TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT DRIVE THROUGH
WATER OF UNKNOWN DEPTH.

CHURCHILL

LAT...LON 3545  9958 3541  9998 3589  9999 3586  9956

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 9:23 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 14, 9:23 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
920 PM CDT FRI JUN 14 1996

A FEW TSTMS WERE ABLE TO PULSE BRIEFLY TO SEVERE ACROSS WESTERN PORTIONS
OF THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING. 00Z SFC ANALYSIS
SHOWED AN OUTFLOW BOUNDARY ACRS NRN TX. THE STORMS OVER N TX COUNTIES
CORRESPONDED WELL WITH THIS FEATURE. ANOTHER OUTFLOW BNDRY WAS SEEN OVR
WRN KS. HOWEVER...TSTM ACTIVITY ALONG THIS ONE HAS STAYED OUT OF OUR
FCST AREA.

LATEST UPR WAVE OVR ERN NM SHOWS UP WELL ON H20 IMAGERY. LOW TO MID 70S
DWPTS ADVECTING WWD AHEAD OF THE UPR WAVE INDICATE THAT CONTINUED MSTR
SUPPLY WILL NOT BE A PROBLEM THROUGH TONIGHT FOR APPROACHING STORMS.
ONLY NEGATIVE FACTOR WILL BE LOSS OF DAYTIME HEATING.

CURRENT THINKING IS TO KEEP THE HIGHER POPS OUT WEST AS PER PREVIOUS
FCST. DUE TO A MUCH MORE NORTHERLY COMPONENT IN PRECIP MOVEMENT OUT
WEST(EARLIER STORMS WERE MOSTLY STATIONARY)...WL LIKELY DROP POPS OVER
CNTRL AND ERN ZNS. TEMPS AND WINDS LOOK GOOD.

FCSTID=17/MMT

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 14, 8:10 PM CDT, 2 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
805 PM CDT THU JUN 13 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

740 PM     1 E ANGORA              OK     60 MPH WIND
06/14/96   ROGER MILLS

750 PM     10 W BLUEGROVE          TX     0.88-INCH HAIL
06/14/96   CLAY
Local storm report, Jun 14, 8:23 PM CDT, 2 hours 21 minutes before
LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
805 PM CDT FRI JUN 14 1996

TIME(CDT)  .....CITY LOCATION.....STATE &  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

740 PM     1 E ANGORA              OK     60 MPH WIND
06/14/96   ROGER MILLS

750 PM     10 W BLUEGROVE          TX     0.88-INCH HAIL
06/14/96   CLAY
Local storm report, Jun 14, 8:25 PM CDT, 2 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
825 PM CDT FRI JUN 14 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...,
DATE       ....COUNTY LOCATION....

0630 PM    BRIDGEPORT               OK    1.75 INCH HAIL
06/13/96   CADDO

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:01 PM CDTSevere Thunderstorm WarningOUNRoger Mills44 min
Jun 14, 10:10 PM CDTSevere Thunderstorm WarningOUNRoger Mills50 min
Jun 15, 1:28 AM CDTFlash Flood WarningOUNBeckham, Custer, Washita3 hr
Jun 15, 1:28 AM CDTFlash Flood WarningOUNRoger Mills3 hr
Jun 15, 1:58 PM CDTSevere Thunderstorm WarningOUNBlaine32 min
Jun 15, 4:03 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian42 min
Jun 15, 6:34 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady41 min
Jun 15, 6:52 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray38 min

Nearby

Flash Flood Warnings in Oklahoma, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.